Alert archive / Arizona / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 68, NWS Tucson, AZ

August 22, 2019Cochise County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Aug 22, 2019, 2:50 PM MST for Cochise County, Arizona. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 22, 2019, 2:50 PM MST (21:50 UTC)
Expired
Aug 22, 2019, 3:30 PM MST
In force
40 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 76 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 9.8 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2019-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 230 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2019-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
230 J/kg
Mixed-layer CIN
-312 J/kg
Mixed-layer LCL
2459 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

869 
WUUS55 KTWC 222150
SVRTWC
AZC003-222230-
/O.NEW.KTWC.SV.W.0068.190822T2150Z-190822T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
250 PM MST Thu Aug 22 2019

The National Weather Service in Tucson has issued a

* Severe Thunderstorm Warning for...
  South central Cochise County in southeastern Arizona...

* Until 330 PM MST.

* At 250 PM MST, a severe thunderstorm was located 11 miles north of
  Bisbee, and is nearly stationary.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly remote areas of
  south central Cochise County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3166 11002 3167 10988 3152 10967 3147 10996
TIME...MOT...LOC 2150Z 316DEG 3KT 3160 10990 

HAIL...1.00IN
WIND...60MPH
 
$$

JRM
2 follow-up statements
670 
WWUS55 KTWC 222206
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
306 PM MST Thu Aug 22 2019

AZC003-222230-
/O.CON.KTWC.SV.W.0068.000000T0000Z-190822T2230Z/
Cochise-
306 PM MST Thu Aug 22 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM MST
FOR SOUTH CENTRAL COCHISE COUNTY...

At 306 PM MST, a severe thunderstorm was located 11 miles north of
Bisbee, and is nearly stationary.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly remote areas of
south central Cochise County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3164 11001 3167 10988 3152 10967 3147 10996
TIME...MOT...LOC 2206Z 316DEG 3KT 3159 10989 

HAIL...1.00IN
WIND...60MPH
 
$$

JRM
585 
WWUS55 KTWC 222226
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
326 PM MST Thu Aug 22 2019

AZC003-222235-
/O.EXP.KTWC.SV.W.0068.000000T0000Z-190822T2230Z/
Cochise-
326 PM MST Thu Aug 22 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL COCHISE COUNTY
WILL EXPIRE AT 330 PM MST...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty 
winds and heavy rain are still possible with this thunderstorm and a 
Flash Flood Warnibg has been issued for the area. Expect Flash 
Flooding on David Road. 

LAT...LON 3164 11001 3167 10988 3152 10967 3147 10996
TIME...MOT...LOC 2225Z 316DEG 3KT 3158 10988 

$$

JRM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 9:50 AM MST, 5 hours earlier.

Area forecast discussion, Aug 22, 9:50 AM MST, 5 hours before
Area Forecast Discussion
National Weather Service Tucson AZ
950 AM MST Thu Aug 22 2019

.SYNOPSIS...A more active monsoon pattern will occur through
this weekend with temperatures returning to near or slightly below
normal. High pressure returning for the first half of next week will
usher in drier conditions once again along with above average
temperatures.

&&

.DISCUSSION...Skies are clear for the time being across Southeast
Arizona as indicated by visible and IR satellite imagery. Surface
observations indicate moisture continues to return to the region
with dewpoints in the low and mid 60's in many valley locations. The
added moisture is keeping temperatures a few degrees cooler compared
to 24 hours ago, and our highs later this afternoon should follow
suit, even though values will still peak above normal. PWAT on the
22/12Z KTWC RAOB was just under 1 inch, but we have more instability
to work with today with MU-CAPE around 1200 J/kg and a LI of -3.
Many CAM solutions including the U of A WRFNAM, WRFGFS and 4km NAM
Nest were fairly consistent with hitting Cochise, Santa Cruz and
southern Pima Counties pretty hard this afternoon with convection
and heavy rainfall. Expect storms to initiate over terrain first
before moving into the valleys with colliding outflows and
subsequent storm development to be the story. With 1800 J/kg of
DCAPE from the sounding this morning, we expect the primary threat
today to be gusty winds with a few strong or even severe storms.
With how hot and dry its been the last several days, expect outflows
to kick up some dust across mainly Pima County as storms move
westward, with reduced visibility at times. All this said, made some
short term tweaks to the grids regarding PoPs and QPFs as well as
added blowing dust to the weather grids. For more information on the
forecast into this weekend and beyond, please refer to the previous
discussion.

&&

.AVIATION...Valid through 23/18Z.
FEW-SCT clouds at 10k-14k ft MSL west of KTUS and SCT-BKN clouds
south and east of KTUS through the forecast period. Isolated to
scattered TSRA/SHRA will develop early this afternoon primarily from
KTUS/KOLS eastward with brief MVFR vsby/cigs possible, particularly
near terrain. Precip decreasing this evening though a few -SHRA
could linger overnight near the International border including
KDUG/KOLS. Gusty outflow winds are possible near TSRA/SHRA up to
around 40 kts. Otherwise, SFC wind mainly SWLY to WLY around 7-14
kts becoming primarily SLY overnight. Aviation discussion not
updated for TAF amendments.

&&

.FIRE WEATHER...Mainly afternoon and evening thunderstorm chances
increase starting today to include much of southeast Arizona and
will continue into the weekend before drier weather returns early
next week. The return of deeper monsoonal moisture will allow
temperatures to fall back to near seasonal levels by Friday which
will remain through the weekend before warmer temperatures return
next week. Any thunderstorms that do develop may produce gusty and
erratic outflow winds. Otherwise, 20-ft winds will generally follow
normal diurnal trends at less than 15 mph.

&&

.PREV DISCUSSION...Latest models continued to advertise a more
activate thunderstorm pattern developing through this coming
weekend. Deep moisture pooled south of the region was progged to
spread northward into southeast Arizona by late Friday. This
increase in moisture will signal an upswing in daily showers and
thunderstorms, especially on Friday and Saturday. This more active
thunderstorm pattern will be brief, as models showed another dry
spell for early next week along with a return of very hot
temperatures. In the meantime, the increase in moisture and
subsequent thunderstorms will help cool daytime temperatures to near
or slightly below normal.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Aug 22, 1:34 PM MST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Tucson AZ
134 PM MST Thu Aug 22 2019

AZZ503-507-513-222100-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-
134 PM MST Thu Aug 22 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PIMA...SOUTHWESTERN
COCHISE AND NORTHEASTERN SANTA CRUZ COUNTIES UNTIL 200 PM MST...

At 134 PM MST, Doppler radar was tracking a strong thunderstorm over
Sonoita, or 21 miles northwest of Sierra Vista, moving southeast at
10 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Sonoita, Elgin and Fort Huachuca.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3172 11070 3177 11055 3159 11042 3151 11066
TIME...MOT...LOC 2034Z 336DEG 7KT 3169 11061

MP
Special weather statement, Aug 22, 2:04 PM MST, 46 minutes before
Special Weather Statement
National Weather Service Tucson AZ
204 PM MST Thu Aug 22 2019

AZZ508-512-222130-
Chiricahua Mountains including Chiricahua National Monument-Eastern
Cochise County Below 5000 Feet including Douglas/Willcox-
204 PM MST Thu Aug 22 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COCHISE COUNTY UNTIL
230 PM MST...

At 204 PM MST, Doppler radar was tracking a strong thunderstorm 14
miles northeast of Bisbee-Douglas Airport, or 18 miles northeast of
Douglas. This storm was nearly stationary.

Nickel size hail and wind gusts up to 55 mph will be possible with
this storm.

Locations impacted include...
Bisbee-Douglas Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3163 10929 3138 10936 3145 10962 3169 10950
TIME...MOT...LOC 2104Z 179DEG 2KT 3158 10939

MP

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 1:31 PM MSTSevere Thunderstorm WarningTWCCochise, Santa Cruz44 min
Aug 22, 1:34 PM MSTSpecial Weather StatementTWCSanta Cruz26 min
Aug 22, 2:01 PM MSTAreal Flood AdvisoryTWCCochise, Santa Cruz119 min
Aug 22, 2:04 PM MSTSpecial Weather StatementTWCCochise26 min
Aug 22, 2:21 PM MSTSevere Thunderstorm WarningTWCCochise, Santa Cruz54 min
Aug 22, 2:53 PM MSTAreal Flood AdvisoryTWCCochise2 hr
Aug 22, 3:14 PM MSTFlash Flood WarningTWCCochise4 hr
Aug 22, 4:02 PM MSTSpecial Weather StatementTWCSanta Cruz43 min
Aug 22, 4:10 PM MSTFlash Flood WarningTWCSanta Cruz3 hr
Aug 22, 4:34 PM MSTSpecial Weather StatementTWCSanta Cruz41 min
Aug 22, 4:42 PM MSTSevere Thunderstorm WarningTWCSanta Cruz48 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.